As of the end of last year, nearly 12,500 patients experienced a serious adverse event where the anti-coagulant drug Pradaxa was implicated in the cause. The maker of Pradaxa, Boehringer Ingelheim Pharmaceuticals itself has even acknowledged 260 deaths associated with the use of Pradaxa. Suffice it to say that there is reason for concern when it comes to patients who have been prescribed Pradaxa.
What, exactly, are those concerns? A primary concern—one highlighted by the FDA last year—is an excessive bleeding incident. Pradaxa is a blood thinning medication prescribed to patients who have non-valvular atrial fibrillation (AF). This is the most common type of heart rhythm abnormality and Pradaxa works to reduce the risk of stroke that is related to AF.
But because of its blood-thinning capabilities, Pradaxa has been connected to other medical issues, including a higher than expected number of patients who suffer excessive hemorrhaging. While the FDA is not yet recommending that patients stop using Pradaxa, it does advise patients to be alert to the symptoms of a potential larger medical problem:
- unusual bleeding from the gums
- nose bleeding that happens often
- menstrual or vaginal bleeding that is heavier than normal
- bleeding that is severe or you cannot control
- pink or brown urine
- red or black stools (looks like tar)
- bruises that happen without a known cause or that get larger
- coughing up blood or blood clots
- vomiting blood or vomit that looks like coffee grounds.
Anyone currently taking Pradaxa who experiences these symptoms should immediately consult with their physician.